Kansas, 2016

Hail in Kansas, May 23, 2016

May 23, 2016 · NWS DDC · 2 events in 2 counties and zones

A few severe thunderstorms towards midnight (late 23rd into the 24th) produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few severe thunderstorms towards midnight (late 23rd into the 24th) produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 1:37 PM CST, 7 hours 58 minutes earlier.

Area forecast discussion, May 23, 1:37 PM CST, 7 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
237 PM CDT MON MAY 23 2016

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Tuesday)
Issued at 130 PM CDT Mon May 23 2016

Dependent on the time frame for air mass recovery from yesterday's
convection across the high plains southward into the panhandle of
Texas, thunderstorms will be possible across central and portions of
southwest Kansas tonight into Tuesday as short range models
indicate a difluent southwest flow aloft prevailing across the
Central Plains. The RAP13 and HRRR initialize well with the
surface low in extreme southwest Kansas and an attendant frontal
boundary extending northeast into north central Kansas and showing
both lifting northward across western Kansas through this evening.
A southeasterly upslope flow will redevelop across central and
much of southwest Kansas as a result, and in turn, draw moisture
back to the north raising surface dewpoints up into the lower and
mid 60s(F) across central and much of southwest Kansas. Heating of
the lower/mid levels will increase this afternoon as the
prevailing lower cloud deck continues to slowly scatter out,
allowing lower/mid level lapse rates to steepen. Depending on how
long this takes, thunderstorms will be possible toward early evening
as the cap weakens with the best chance for convection associated
with the frontal boundary as it lifts north. Short fuse model
soundings show SBCAPE values climbing in excess of 4000 J/KG
across south central and eastern southwest Kansas through early
this evening, increasing severe potential. Based on the
substantially high amount of CAPE, large hail will be the primary
threat with damaging winds also possible. Due to a modest amount
of vertical shear present, an isolated tornado threat closer to
the Oklahoma border does exist.

A few isolated storms may develop across eastern Colorado within
an upslope flow and move into west central Kansas later tonight
as an H5 vort maxima kicks northeast out of the Southern Rockies
into the Western High Plains. However, with less instability
available, the potential for severe storms will be limited with
damaging winds the main threat.

A prevailing low level south to southeasterly flow across western
Kansas tonight will help reinforce a moisture pool across the
area with surface dewpoints remaining in the upper 50s(F) to the
mid 60s(F). Look for lows generally in the 60s(F) toward daybreak
Tuesday with a few upper 50s(F) possible in west central Kansas.
For Tuesday, warm air advection across the high plains will push
H85 temperatures well up into the mid to upper 20s(C) across
southwest and much of central Kansas. Widespread 80s(F) can be
expected for highs Tuesday afternoon with near 90F possible in
extreme southwest Kansas.

.LONG TERM...(Tuesday night through Monday)
Issued at 235 PM CDT Mon May 23 2016

Thunderstorms will be possible across central and portions of
southwest Kansas Tuesday evening as medium range models show
another in a series of H5 vort maxima ejecting out of the
Southern Rockies into the high plains of western Kansas. Although
the flow aloft will remain fairly weak, considerable moisture and
instability will be present to support thunderstorm development
along and ahead of a dryline projected to extend southward
across southwest Kansas off of an advancing surface low out of
eastern Colorado. Significant instability will heighten the
potential for severe storms, particularly across central Kansas.
The focus for precip shifts eastward Wednesday as drier air lifts
northeast into southwest Kansas behind a dryline expected to
push a little eastward across the area.

Prevailing southerlies near the surface will reinforce the
warmer air mass across the high plains Wednesday and Thursday.
Highs mainly up into the 80s(F) can be expected each day with a
few lower 90s(F) possible in some locations. Cooler temperatures
are expected by Friday with a cold front pushing through western
Kansas toward the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CDT Mon May 23 2016

VFR conditions will prevail at all TAF sites through late this
afternoon. Thunderstorms are then expected to develop and move
northeast across central and portions of southwest Kansas this
evening, potentially affecting KHYS with brief periods of MVFR/IFR
cigs/vsbys. There is less confidence of KDDC or even KGCK being
affected. Otherwise, VFR conditions are expected to continue
through early Tuesday morning. Winds will remain light and variable
through this evening as a near stalled out frontal boundary situated
across north central into southwest Kansas begins to lift slowly
north. East to southeast winds around 5 to 15kt are expected to
develop later this evening as the frontal boundary lifts further
north.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  87  64  89 /  30  20  20  10
GCK  58  87  60  89 /  20  10  10  10
EHA  58  90  57  88 /  10  10  10   0
LBL  62  90  62  91 /  20  10  10   0
HYS  62  84  63  88 /  40  20  20  10
P28  67  86  67  91 /  50  30  30  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 23, 1:48 PM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT MON MAY 23 2016

KSZ030-031-043>046-061>066-074>081-084>090-241100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
248 PM CDT MON MAY 23 2016 /148 PM MDT MON MAY 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTH CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE
THIS AFTERNOON AND EVENING. LARGE HAIL UP TO BASEBALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT. THE
POTENTIAL FOR ISOLATED TORNADOES DOES EXIST.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
END OF THE WEEK WITH A HEIGHTENED POTENTIAL FOR SEVERE WEATHER
TUESDAY AND WEDNESDAY.

HAZARDS WEATHER RISK...

  TUESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT
GENERALLY SOUTHEAST OF A GARDEN CITY TO HAYS LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, May 23, 5:22 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT MON MAY 23 2016

KSZ089-090-240000-
BARBER KS-COMANCHE KS-
622 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND
SOUTHWESTERN BARBER COUNTIES UNTIL 700 PM CDT...

AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF AETNA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AETNA.

LAT...LON 3703 9923 3737 9896 3724 9866 3700 9889
      3700 9910
TIME...MOT...LOC 2322Z 211DEG 18KT 3705 9909

RBURG
Special weather statement, May 23, 8:43 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT MON MAY 23 2016

KSZ088>090-240330-
CLARK KS-BARBER KS-COMANCHE KS-
943 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...EASTERN CLARK AND
SOUTHWESTERN BARBER COUNTIES UNTIL 1030 PM CDT...

AT 943 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF SELMAN...OR 6 MILES NORTHEAST OF BUFFALO...MOVING NORTH
AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...PROTECTION...SITKA...AETNA...LAKE COLDWATER AND BUTTERMILK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 9974 3739 9976 3723 9891 3700 9890
TIME...MOT...LOC 0243Z 196DEG 22KT 3690 9953

RBURG

The radar

The Dodge City radar (KDDC), 77 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clark

When
May 23, 9:35 PM CST
Where
Clark County, 4.87 mi S of Sitka
Measured
0.75 in hail
Reported by
Public
Coordinates
37.110, -99.680

Hail, Trego

When
May 23, 10:50 PM CST
Where
Trego County, 10.58 mi NNE of Ogallah
Measured
1.25 in hail
Reported by
Public
Coordinates
39.120, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639676, 639677.